Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

To undergo a cholecystectomy. Blood sugar elevated. On urcosol, buscopan. Medication causing this?

User rating for this question
Very Good
Answered by

Practicing since : 2009
Answered : 4362 Questions
My father (69 yrs) has been a heavy smoker for the last 40 years. He would be undergoing a cholecystectomy in the next week. His lung fitness levels are fine (surprisingly). However, his blood glucose levels are elevated. Fasting sugar (~150) and Post-prandial (~200) urine sugar present postprandially. We do not have a family history of diabetes. Last year, he was on a steroid treatment for 3 months. Following this, his sugar increased. The sugar levels later came back to normal and he stopped the oral anti-diabetic medication. Now, again (after 6 months) we see in increase. Can this be due to the new medication that he is taking for the gall stones? He is currently on urcosol, and buscopan. Please advice.
Posted Thu, 26 Apr 2012 in Diabetes
Answered by Dr. Rakesh Madhyastha 6 hours later

Thanks for the query

It is true that steroidal treatment increases blood sugar levels which comes back to normal once stopped.
The current medications he is on however does not increase blood sugar levels. To come to a conclusion whether or not he is a diabetic I would like to know more about the current condition

1. Why is he undergoing this operation? if it is for gall stones is he in pain?
2. Is there an ongoing infection? Is he under stress?
3. Have you noticed increase in thirst, number of times he passes urine and appetite recently?
4. Has a doctor got hba1c test done? If yes then please attach the report

Kindly get back to me with these answers, I am awaiting your reply

I wish your father good health

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor